Question: I recently did a transfer with a physician going to LHSC University Hospital with a confirmed subarachnoid bleed. The patient was conscious, conversed and was oriented x 3. They were mildly lethargic, c/o an occipital headache with no neuro deficits. The physician accompanied the patient to give a medication to keep the BP on or around 140 systolic. During transport, the patients BP began to rise to 160-180 because of nausea and vomiting. Gravol was administered and a drug (sorry, I can't recall the name). He asked me if we carried anything that could drop the BP. He suggested Nitro. I know this is not listed as a contraindication but would it be wise to give a vaso dilator to a patient with a cerebral bleed. We did not administer nitro, but the question still remains. Thanks in advance.
Thanks for the question. Often in the setting of raised Intracranial Pressure (ICP), physicians attempt to maintain the Mean Arterial Pressure (MAP) to a certain level in order to maintain Cerebral Perfusion Pressure (CPP). As such, if required, to lower the MAP, physicians can select a wide variety of medications which have varying degrees of vasodilatation.
One of the concepts as well is if the MAP is lowered it may even lessen bleeding. Acting as a vasodilator (although we see the paradox) does not mean that the blood vessel itself will widen the opening that contributed to the hemorrhage initially and nor would this same property (vasodilatation) actually increase the ICP.